Alert archive / Michigan / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Grand Rapids, MI

February 22, 201223 counties in Michigan

NWS Grand Rapids, MI issued this winter storm watch at Feb 22, 2012, 4:58 PM EST for 23 counties in Michigan. It took effect at Feb 23, 2012, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 4:58 PM EST (21:58 UTC)
In effect from
Feb 23, 2012, 4:00 PM EST
Expired
Feb 23, 2012, 11:19 AM EST
In force
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWUS43 KGRR 222158
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
458 PM EST WED FEB 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230600-
/O.NEW.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
458 PM EST WED FEB 22 2012

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. 

HAZARDOUS WEATHER...

 * HEAVY SNOW WILL BE POSSIBLE NEAR OR SHORTLY AFTER THE THURSDAY
   EVENING COMMUTE.

 * REDUCED VISIBILITIES IN HEAVY SNOW POSSIBLE THURSDAY NIGHT.

 * 4 TO 6 INCHES OF SNOW POSSIBLE...WITH LOCALLY GREATER AMOUNTS.


IMPACTS...

 * POSSIBLE HAZARDOUS DRIVING CONDITIONS WITH THE THURSDAY EVENING
   COMMUTE.

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM HEAVY SNOWFALL
   OVERNIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR
   SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT
   TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

*  WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
   WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG.

&&

$$

TJT
3 follow-up statements
500 
WWUS43 KGRR 230342
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1042 PM EST WED FEB 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231145-
/O.CON.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1042 PM EST WED FEB 22 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING...

HAZARDOUS WEATHER...

 * HEAVY SNOW WILL BE POSSIBLE NEAR OR SHORTLY AFTER THE 
   THURSDAY EVENING COMMUTE. 

 * REDUCED VISIBILITIES IN HEAVY SNOW POSSIBLE THURSDAY NIGHT.

 * SNOW ACCUMULATION IN EXCESS OF 6 INCHES IS POSSIBLE.

 * THE EXACT LOCATIONS FOR THE HIGHEST SNOW ACCUMULATION POTENTIAL
   CONTINUES TO BE ANALYZED. CONTINUE TO MONITOR THE LATEST
   FORECASTS INTO THURSDAY.

IMPACTS...

 * POSSIBLE HAZARDOUS DRIVING CONDITIONS WITH THE THURSDAY 
   EVENING COMMUTE. 

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM HEAVY SNOWFALL 
   OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR 
   SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY 
   IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. 

&&

$$

JK
474 
WWUS43 KGRR 230923
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 AM EST THU FEB 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231730-
/O.CON.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
423 AM EST THU FEB 23 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM 4 PM EST THIS
AFTERNOON THROUGH FRIDAY MORNING...

HAZARDOUS WEATHER...

 * HEAVY SNOW WILL BE POSSIBLE NEAR OR SHORTLY AFTER THE EVENING
   COMMUTE.

 * REDUCED VISIBILITIES IN HEAVY SNOW POSSIBLE TONIGHT.

 * SNOW ACCUMULATION IN EXCESS OF 6 INCHES IS POSSIBLE.

 * LATEST INDICATIONS ARE THAT THE HEAVIEST SNOWS MAY OCCUR
   SOUTHEAST OF A HOLLAND TO MT. PLEASANT LINE. HOWEVER AREAS
   NORTHWEST OF THIS LINE SHOULD CONTINUE TO MONITOR THIS STORM FOR
   POSSIBLE ADJUSTMENTS TO THE FORECAST.

IMPACTS...

 * POSSIBLE HAZARDOUS DRIVING CONDITIONS WITH THIS EVENING'S
   COMMUTE WITH LOW VISIBILITIES.

 * ROADS MAY BECOME SNOW COVERED AND SLIPPERY INTO THIS EVENING.

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM HEAVY SNOWFALL 
   OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR 
   SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY 
   IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. 

&&

$$

JK
360 
WWUS43 KGRR 231619
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EST THU FEB 23 2012

MIZ037>040-043-231730-
/O.CAN.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART
1119 AM EST THU FEB 23 2012

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WINTER STORM WATCH. 

THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING
FOR 6 TO 8 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

&&

$$

MIZ056>059-064>067-071>074-240030-
/O.UPG.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
/O.NEW.KGRR.WS.W.0002.120224T0000Z-120224T1700Z/
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...JENISON...GRAND RAPIDS...IONIA...
ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
1119 AM EST THU FEB 23 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 7 PM THIS EVENING TO NOON EST FRIDAY. THE WINTER STORM WATCH
IS NO LONGER IN EFFECT.

 * SNOW SHOULD DEVELOP BY 8 PM THIS EVENING AND CONTINUE THROUGH
   NOON FRIDAY. WE EXPECT 6 TO 8 INCHES WITH LOCALLY HIGHER
   AMOUNTS. THE HEAVIEST SNOW BEING NEAR INTERSTATE 69. 

 * THIS WILL BE A HEAVY WET SNOW AS TEMPERATURES WILL BE NEAR
   FREEZING DURING MOST OF THE EVENT. SNOWFALL RATES OF 1 TO 2
   INCHES AN HOUR ARE EXPECTED BETWEEN 11 PM AND 6 AM. 

 * WINDS WILL GUST TO 25 MPH FROM THE NORTHWEST TOWARD MID
   MORNING FRIDAY.

IMPACTS...

 * POSSIBLE HAZARDOUS DRIVING CONDITIONS TONIGHT WITH LOW
   VISIBILITIES AND HEAVY WET SNOW.

 * SOME LOCALIZED POWER OUTAGES POSSIBLE DUE THE HEAVY WET SNOW
   AND SOME GUSTY WINDS BY MID MORNING FRIDAY.

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM HEAVY SNOWFALL 
   OVERNIGHT. 

 * COULD BE SOME SCHOOL AND RELATED ACTIVITY CLOSURES FRIDAY
   MORNING DUE TO THE HEAVY WET SNOW AND GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER
   WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT
   AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.
   ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
   FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
   EMERGENCY. 

 * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS 
   TO ADJUST SPEEDS BASED ON THE CONDITIONS... AND TO TAKE IT 
   SLOW IN ICE AND SNOW. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. 

&&

$$

MIZ044>046-050>052-240030-
/O.UPG.KGRR.WS.A.0002.120223T2100Z-120224T1200Z/
/O.NEW.KGRR.WW.Y.0006.120224T0000Z-120224T1700Z/
NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
MUSKEGON...GREENVILLE...ALMA
1119 AM EST THU FEB 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 7 PM THIS EVENING TO NOON EST FRIDAY. THE WINTER STORM WATCH
IS NO LONGER IN EFFECT. 


HAZARDOUS WEATHER...

 * SNOWFALL WILL BEGIN DURING THE MID EVENING HOURS AND LAST INTO
   MID MORNING FRIDAY. EXPECT ACCUMULATIONS OF 3 TO 6 INCHES. 

 * REDUCED VISIBILITIES IN SNOW OVERNIGHT TONIGHT.

 * SNOWFALL RATE SO UP TO AN INCH AN HOUR ARE POSSIBLE BETWEEN
   MIDNIGHT AND 7 AM.

 * SNOW SHOULD DIMINISN BY LATE MORNING FRIDAY. WINDS WILL REMAIN
   GUSTY. 

IMPACTS...

 * EXPECT HAZARDOUS DRIVING CONDITIONS TONIGHT WITH LOW
   VISIBILITIES.

 * ROADS MAY BECOME SNOW COVERED AND SLIPPERY BY LATE EVENING.

 * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM HEAVY SNOWFALL 
   OVERNIGHT. 

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

  
 * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW 
   WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR 
   SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION 
   WHILE DRIVING. 

 * THE MICHIGAN DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS 
   TO ADJUST SPEEDS BASED ON THE CONDITIONS... AND TO TAKE IT 
   SLOW IN ICE AND SNOW. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. 

&&

$$

WDM

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 4:45 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 22, 4:45 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EST WED FEB 22 2012

.UPDATE...
ISSUED AT 444 PM EST WED FEB 22 2012

WILL BE ISSUING A WINTER STORM WATCH SHORTLY FOR THE CWA FROM
THURSDAY AFTERNOON INTO FRIDAY MORNING BASED LARGELY ON LATEST
ECMWF GUIDANCE. WILL TRY TO HAVE THE WATCH OUT BY 5 PM.

&&

.SYNOPSIS...
ISSUED AT 400 PM EST WED FEB 22 2012

A WEAK SYSTEM WILL MOVE THROUGH THE AREA EARLY TONIGHT BRINGING A
PERIOD OF SNOW SHOWERS TO AREAS NEAR AND SOUTH OF INTERSTATE 96. A
HIGH PRESSURE RIDGE WILL MOVE ACROSS THE AREA DURING THE MID
MORNING HOURS OF THURSDAY BRINGING PARTIAL CLEARING TO THE AREA.
THEN A STORM DEVELOPING IN THE SOUTHERN PLAINS WILL HEAD TO THE
SOUTH CENTRAL GREAT LAKES FOR LATE THURSDAY NIGHT AND HEAD INTO
NEW ENGLAND FRIDAY. THAT WILL BRING A PERIOD OF SIGNIFICANT
SNOWFALL TO THE AREA THURSDAY NIGHT INTO FRIDAY. SOME LAKE EFFECT
SNOW IS EXPECTED INTO SATURDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 400 PM EST WED FEB 22 2012

THERE IS THE THREAT FOR A SIGNIFICANT SNOWFALL EVENT THURSDAY
NIGHT INTO FRIDAY. CURRENT THINKING IS 4 TO 7 INCHES OVER THE
CENTRAL CWA... NEAR INTERSTATE 96. MOST OF THE SNOW SHOULD FALL
DURING THE MID TO LATE EVENING HOURS OF THURSDAY NIGHT INTO THE
MID MORNING HOURS OF FRIDAY.

THERE IS ALSO THE THREAT FOR A BRIEF BURST OF SIGNIFICANT SNOW THIS
EVENING AS A SHORTWAVE OVER WISCONSIN HEADS EAST ACROSS LAKE
MICHIGAN AND INTENSIFIES THIS EVENING. BOTH THE HRRR SUGGESTS UP
TO .25 INCHES OF QPF IN 3 HOURS OVER PARTS OF NORTHERN OTTAWA AND
CENTRAL AND NORTHERN KENT COUNTIES BY BETWEEN 9 PM AND MIDNIGHT.
SINCE THE PRECIPITATION AREA ALREADY IS OVER CENTRAL WISCONSIN AND
IS HEADED EAST... IT WOULD SEEM MORE THAN REASONABLE THIS WOULD
IMPACT CENTRAL LOWER MICHIGAN THIS EVENING. THERE IS GOOD LIFT IN
THE DGZ AS THIS FEATURE MOVES THROUGH THE AREA SO THAT SHOULD HELP
THE SNOWFLAKE PRODUCTION. WITH SURFACE DEW POINTS IN THE MID 20S
THE SNOW WILL WET BULB DOWN THE AIR TEMP QUICKLY SO SNOW WILL REACH
THE GROUND.

ONCE THAT FEATURE MOVES EAST OF THE CWA LATER THIS EVENING SHORT
WAVE RIDGING FOLLOWS LATE TONIGHT INTO MIDDAY THURSDAY. THAT
SHOULD ALLOW THE SKIES TO BECOME PARTLY CLOUDY...AT LEAST FOR A
TIME.

THEN WE HAVE THE ISSUE OF OUR STORM ON THURSDAY NIGHT. THE GFS AND
NAM HAVE BEEN CONSISTENTLY FARTHER NORTH THEN THE ECMWF HAS BEEN
WITH THIS SYSTEM. HOWEVER... THE ECMWF HAS FINALLY SHOWED A
SIGNIFICANT SHIFT NORTHWARD IN THE TRACK OF THE SYSTEM THURSDAY
NIGHT. THE REGIONAL GEM IS FARTHER NORTH AND WEST THAN IS THE
HEMISPHERIC GEM... TRACKING THE LOW NEAR DETROIT LATE THURSDAY
NIGHT. THERE IS SIGNIFICANT FGEN SUPPORT OF THIS EVENT AS IT IS
EXIT REGION OF 165 KNOT 300 MB JET CORE THAT TURNS CYCLONIC AS
IT HEADS NORTHEAST TOWARD CENTRAL OHIO FRIDAY MORNING. THIS ALSO
CREATES QUIET THE TROWAL FEATURE WITH STRONG ISOTROPIC LIFT. THERE
IS 3 TO 4 G/KG OF WATER NEAR 700 MB WHILE THIS IS GOING ON SO
SNOWFALL AMOUNTS OF 3 TO 6 INCHES SHOULD BE EASY TO DO WITH THIS
SET UP.

I WOULD HAVE ISSUED A WINTER STORM WATCH FOR THIS EVENT EXPECT FOR
THE ISSUE OF MODEL UNCERTAINTY. I WILL LET THE MIDNIGHT SHIFT
CONSIDER DOING JUST THAT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 400 PM EST WED FEB 22 2012

UNSETTLED/ACTIVE WEATHER IS EXPECTED TO GENERALLY CONTINUE THROUGH
THE LONG TERM PORTION OF THE FORECAST...IF NOT THE NEXT COUPLE OF
WEEKS. MAIN ITEMS OF CONCERN ARE LINGERING SNOW ON FRI...LAKE EFFECT
FRI NIGHT/SAT...SYSTEM COMING IN LATE SUN THROUGH MON...AND LAKE
EFFECT AGAIN ON TUE.

AN ACTIVE JET STREAM IS EXPECTED TO AFFECT MOST OF THE COUNTRY
THROUGH THE NEXT WEEK. WE ARE EXPECTING TO SEE STRONG PIECES OF
ENERGY BE PUSHED ACROSS THE COUNTRY...FUELED BY A VERY STRONG JET
OVER THE NRN PACIFIC. A LOT OF THIS ENERGY IS EXPECTED TO DIVE SE
INTO THE WRN STATES...BEFORE LIFTING E/NE TOWARD THE GREAT LAKES
REGION.

WE WILL SEE THE FIRST IN THE SERIES OF PV ANOMALIES/WAVES BE MOVING
OUT OF THE AREA AFTER DEPOSITING ACCUMULATING SNOW THU NIGHT AND
INTO FRI. IN THE WAKE OF THIS PHASED UPPER FEATURE...A POOL OF
ARCTIC AIR TO OUR NW WILL BE TAPPED AND WILL PUSH INTO THE AREA.
SYNOPTIC SNOW WILL LIKELY BE ONGOING EARLY ON FRI BEFORE TAPERING
OFF DURING THE DAY. THE SNOW WILL TRANSITION TO SOME LAKE EFFECT AS
H850 TEMPS DROP DOWN TO AROUND -10C TO -12C. WE COULD SEE SOME
DECENT LAKE EFFECT ACCUMS FOR MAINLY NW FAVORED AREAS WITH MOISTURE
POTENTIALLY UP THROUGH 10K FT LATE FRI AND FRI NIGHT. INVERSION
HEIGHTS WILL GRADUALLY FALL THROUGH SAT AS THE UPPER FLOW WILL
TRANSITION TO ANTI-CYCLONIC BY SAT EVENING.

WE WILL SEE A BRIEF BREAK IN THE WEATHER THEN SAT NIGHT THROUGH A
GOOD PORTION OF SUN FOR MOST AREAS AS RIDGING BUILDS IN. NW AREAS
COULD SEE SOME LIGHT PCPN SUN AFTERNOON AS WAA/ISENTROPIC ASCENT
STRENGTHENS AHEAD OF THE NEXT SYSTEM. THE UNSETTLED WEATHER WILL
SPREAD ACROSS THE ENTIRE AREA SUN NIGHT AS THE NEXT STRONG WAVE
DIVING INTO THE SW U.S. EARLY IN THE WEEKEND WILL LIFT NE. THIS WILL
LIKELY TAP SOME WARMER AND MOIST AIR FROM THE GULF AND ADVECT IT
INTO THE AREA LATE SUN THROUGH MON MORNING. PCPN COULD START OFF AS
SNOW...BUT SHOULD CHANGE OVER TO RAIN FOR A PERIOD SUN NIGHT AND
EARLY MON. THUNDER CAN NOT EVEN BE RULED OUT WITH THE STRONG FORCING
ASSOCIATED WITH THE SYSTEM. NOT CONFIDENT ENOUGH YET TO ADD THUNDER
INTO THE FCST.

THE COLD FRONT WILL MOVE THROUGH ON MON...AND A FLOOD OF COLDER AIR
WILL MOVE IN ACROSS THE STATE. THIS WILL HELP TO START THE LAKE
EFFECT BACK UP AS H850 TEMPS DROP BACK DOWN TO AROUND -10C TO -12C.
MODELS ARE INDICATING THOUGH THAT THE LOW LEVEL FLOW WILL TEND TO BE
NE WITH THE WAY THE RIDGE BUILDS IN FROM THE NW. THIS WILL TEND TO
LIMIT THE LAKE EFFECT CHCS AND AMOUNTS. QUITE A BIT OF UNCERTAINTY
WITH REGARDS TO TIMING AND TRACK WITH ANOTHER WAVE THAT IS EXPECTED
TO LIFT OUT FROM THE WRN U.S. BY MID WEEK NEXT WEEK.

&&

.AVIATION...(FOR THE 21Z TAFS THROUGH 21Z THURSDAY AFTERNOON)
ISSUED AT 400 PM EST WED FEB 22 2012

I UPDATED THE TAFS TO ALLOW FOR THE BURST OF SNOW ASSOCIATED WITH
THE SHORTWAVE CROSSING EASTERN WISCONSIN AT 3 PM. THIS SHOULD REACH
THE MKG/GRR TAFS SITES AROUND 03Z AND BE EAST OF THERE BY 06Z. BY
THE TIME IT REACHES LAN AROUND 05Z IT SHOULD WEAKEN. I EXPECT IFR
CIGS/VSBY AS THE SNOW BAND MOVES ACROSS THE I-96 TAFS SITES.

THE I-94 TAF SITES SHOULD SEE MVFR CONDITIONS AS THIS ROLLS
THROUGH. ALL AREAS SHOULD SEE CLEARING TO VFR BY 09Z ONCE THIS
FEATURE HAS EXITED THE AREA.

&&

.MARINE...
ISSUED AT 400 PM EST WED FEB 22 2012

WINDS AND WAVES ARE STILL IN THE SMALL CRAFT ADVISORY RANGE LATE
THIS AFTERNOON. WINDS AND WAVES WILL DIMINISH TONIGHT OVERNIGHT AS
THE SURFACE RIDGE GETS CLOSER TO THE AREA. I WILL LET THE ADVISORY
EXPIRE AS SCHEDUALED.

&&

.HYDROLOGY...
ISSUED AT 400 PM EST WED FEB 22 2012

NO SIGNIFICANT HYDROLOGY ISSUES ARE EXPECTED AS THE PRECIPITATION
THAT FALLS WILL BE IN THE FROM FOR SNOW. NONE OF RIVERS ARE AT OR
ABOVE ACTION STAGE CURRENTLY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EST THIS EVENING FOR LMZ844>849.

&&

UPDATE...TJT
SYNOPSIS...TJT
SHORT TERM...WDM
LONG TERM....NJJ
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Feb 22, 4:58 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
458 PM EST WED FEB 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
458 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT IS INCREASING FOR A FEW INCHES OF ACCUMULATING SNOW
ACROSS THE AREA FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING.
A GENERAL 3 TO 6 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA. A
DECENT AMOUNT OF UNCERTAINTY STILL EXISTS WITH THE AMOUNTS AND
PLACEMENT OF THE HEAVIEST AMOUNTS.

LAKE EFFECT SNOW IS POSSIBLE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-231100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
458 PM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALLER CRAFT ON LAKE MICHIGAN WILL
GRADUALLY SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

Nearby

Winter Storm Watches in Michigan, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.